High Wind, South Central Mountains
- When
- June 14, 11:35 AM MST to 11:50 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AWOS
Sierra Blanca Regional Airport.
A slow-moving and unseasonably deep upper level trough positioned over the Great Basin combined with a surface lee trough over eastern New Mexico to produce widespread windy conditions. Winds increased by late morning over the entire state with most areas experiencing peak winds around 45 to 50 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A slow-moving and unseasonably deep upper level trough positioned over the Great Basin combined with a surface lee trough over eastern New Mexico to produce widespread windy conditions. Winds increased by late morning over the entire state with most areas experiencing peak winds around 45 to 50 mph. A couple of the more wind prone locations such as Gallup and Clines Corners reported peak winds near 60 mph. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 14, 10:50 AM MST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1150 AM MDT SAT JUN 14 2014 .UPDATE... MORNING GUIDANCE CAME IN A BIT HIGHER OVER THE SOUTH CENTRAL MTS WIND WISE. WITH KSRR BLOWING...WENT AHEAD AND EXPANDED WIND ADVY OVER THAT REGION. NO OTHER CHANGES. && .PREV DISCUSSION...1145 AM MDT SAT JUN 14 2014... .AVIATION... 18Z TAF CYCLE VFR CONDITIONS FOR ALL TAF SITES EXCEPT FOR POSSIBLE PERIODS OF BLDU THAT MAY IMPACT VSBY FOR KFMN...KGUP...KABQ...KAEG...AND KTCC. STRONG SOUTHWEST TO WESTERLY WINDS WILL PEAK THIS AFTERNOON BETWEEN 30 AND 40 KTS AREA WIDE...WITH 45 KTS OR GREATER NEAR KLVS. AN AWW WILL LIKELY BE REQUIRED THIS AFTERNOON FOR KABQ BECAUSE OF 35 KT WIND GUSTS EXPECTED. THERE IS ALSO A CHANCE FOR ISO -SHRA/-TS TO PRODUCE STRONG WIND GUSTS ACROSS THE FAR E PLAINS. STRONG WINDS WILL TAPER OFF AFTER SUNSET LEADING TO CALM WINDS AND CLEAR SKIES FOR SUNDAY. 32 && .PREV DISCUSSION...328 AM MDT SAT JUN 14 2014... .SYNOPSIS... WE WILL HAVE A DRYING TREND THIS WEEKEND. WESTERLY FLOW ALOFT WILL STRENGTHEN SIGNIFICANTLY TODAY THANKS TO A SHORT WAVE TROUGH MOVING BY TO OUR NORTH. THE ASSOCIATED COLD FRONT WILL ZIP THROUGH THE STATE AS WELL TODAY INTO TONIGHT. THAT MEANS BREEZY TO WINDY FOR ALL ZONES TODAY. A STORM OVER THE PACIFIC NORTHWEST EARLY NEXT WEEK WILL DROP SLOWLY SOUTHEAST. MOISTURE WILL SEEP NORTH WITH INCREASING CHANCES FOR CONVECTION MONDAY AND TUESDAY. THE STORM SYSTEM WILL PASS TO OUR NORTH WEDNESDAY AND MAY BRING TEMPORARY DRYING. BUT A WEST COAST CLOSED LOW LATER NEXT WEEK MAY AGAIN BRING MOISTURE NORTH INTO NM. && .DISCUSSION... THE INCREASED FLOW ALOFT AND AT THE SURFACE WILL PRODUCE PLENTY OF WIND TODAY AND WILL ISSUE A WIND ADVISORY FOR ALL OF NORTHERN AND PORTIONS OF CENTRAL NM FOR THIS AFTERNOON AND EARLY EVENING. CRITICAL FIRE WEATHER CONCERNS AS WELL...SEE THE FIRE WEATHER DISCUSSION BELOW. DESPITE THE PASSAGE OF THE COLD FRONT HIGHS WILL GENERALLY BE WARMER THAN FRIDAY...ESPECIALLY IN THE EAST. THE WARMER TEMPERATURES ARE COMPLIMENTS OF MORE SUNSHINE AND DRIER AIR. PRECIPITATION CHANCES WILL BE PRETTY MUCH CONFINED TO THE NORTH AND EAST...WITH THE WESTERN EDGE PRODUCING SOME DRY STORMS. LESS WIND AND PLENTY OF SUNSHINE WILL MEAN A NICE SUNDAY. MODERATE BREEZES WILL REMAIN OVER THE CENTRAL AND NORTHEAST HIGHLANDS. HIGHS WILL BE NEAR NORMAL...WHICH MEANS LOWER MAXIMUM TEMPERATURES FOR PRIMARILY THE EAST. MODELS ARE IN BETTER AGREEMENT WITH THE HANDLING OF THE PACIFIC NORTHWEST CLOSED EARLY EARLY NEXT WEEK. THEY DROP IT SOUTHEAST A LITTLE BEFORE LIFTING IT BACK NORTHEAST BY MIDWEEK. ADDITIONAL ENERGY THOUGH WILL ROUND THE BASE OF THE TROUGH AND SWING A TROUGH ACROSS NM WEDNESDAY NIGHT. MOISTURE AHEAD OF THIS SYSTEM WILL TRY AND SNEAK INTO THE STATE EARLY IN THE WEEK WITH LIMITED SUCCESS. FAVORED AREAS WILL BE OUR SOUTHERN AND EASTERN ZONES. A BRIEF DRIER PERIOD WEDNESDAY NIGHT AND THURSDAY COULD THEN BE FOLLOWED BY ADDITIONAL MOISTURE...THANKS TO A STORM MOVING INTO CA LATER NEXT WEEK. THE GFS IS MUCH FASTER THAN THE EUROPEAN WITH THIS CLOSED LOW...AS IT BUILDS A BIG RIDGE OF HIGH PRESSURE OVER THE SOUTHWEST. FOR NOW WILL KEEP IN LOW CHANCE POPS FOR MAINLY THE EAST FOR THE END OF THE WEEK INTO NEXT WEEKEND. CHJ && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AREAWIDE TODAY AS AN UPPER LEVEL TROUGH PASSES NORTH OF NM AND STEERS THE POLAR JET STREAM OVERHEAD. A STOUT LEE TROUGH WILL ALSO EXTEND SOUTHWARD OF A 997 MB SURFACE LOW IN EASTERN CO. HIGH TEMPERATURES WILL VARY FROM NEAR NORMAL TO AS MUCH AS 10 DEGREES ABOVE NORMAL AND HAINES INDICES WILL PEAK IN THE 5 TO 6 RANGE. MAX MIXING HEIGHTS SHOULD VARY FROM 5000 TO 10000 FT ABOVE NORMAL CENTRAL AND EAST...BUT ONLY A FEW THOUSAND FEET ABOVE NORMAL FARTHER WEST. CRITICAL CONDITIONS SHOULD START AS EARLY AS MID MORNING ALONG AND W OF THE CONTINENTAL DIVIDE...WHERE WINDS SHOULD CLIMB FIRST. MOST OTHER LOCATIONS SHOULD NOT REALLY GET GOING UNTIL AROUND MID DAY OR A LITTLE AFTER. WILL LEAVE THE EAST CENTRAL PLAINS OUT OF THE RED FLAG WARNING...BECAUSE MUCH OF THAT ZONE PROBABLY RECEIVED BETWEEN 0.25 TO 1 INCH OF RAIN FROM A LINE OF THUNDERSTORMS THAT CROSSED DURING THE AFTERNOON AND EVENING FRIDAY. OTHERWISE...THERE WILL BE A SMALL CHANCE FOR DRY LINE THUNDERSTORMS TODAY ACROSS THE MID TO FAR EASTERN PLAINS. THESE SHOULD BE SPOTTY AND ONLY HAVE SMALL WETTING FOOTPRINTS. WINDS ALOFT WILL WEAKEN FOR SUNDAY...AND THE LEE TROUGH WILL DISAPPEAR AS A WEAK BACK DOOR COLD FRONT SAGS THROUGH THE PLAINS TONIGHT INTO SUNDAY MORNING. ANY BRIEF HUMIDITY IMPROVEMENT ACROSS THE EAST WILL WANE BY SUNDAY AFTERNOON AS DRIER AIR ALOFT MIXES DOWNWARD. A BROAD UPPER LEVEL LOW PRESSURE SYSTEM IS PROGGED TO CROSS THE GREAT BASIN AND NORTHERN ROCKIES MONDAY THROUGH WEDNESDAY...WITH AN UPPER TROUGH CROSSING THE CENTRAL ROCKIES JUST NORTH OF NM. THIS WILL CREATE A 3 DAY PERIOD OF CRITICAL FIRE WEATHER CONDITIONS FAVORING MAINLY LOCATIONS EAST OF THE CENTRAL MTN CHAIN. AT THIS TIME...THE MOST CRITICAL DAYS LOOK TO BE MONDAY AND TUESDAY BECAUSE TEMPERATURES WILL BE MOST ABOVE NORMAL ON THESE DAYS. HAINES INDICES WILL ALSO MOSTLY BE IN THE 5 TO 6 RANGE. HIGH TEMPERATURES SHOULD THEN FALL TO NEAR AND A FEW DEGREES BELOW NORMAL ACROSS THE FORECAST AREA WEDNESDAY AS THE BASE OF THE UPPER TROUGH PASSES CLOSER TO THE AREA. THE SYSTEM MAY DRAW A RETURN FLOW OF LOW LEVEL MOISTURE INTO THE EASTERN PLAINS AND SOUTH CENTRAL AREAS TUESDAY AND WEDNESDAY...WITH SOME SPOTTY THUNDERSTORMS POSSIBLE. STORMS WEST OF THE CENTRAL MTN CHAIN WILL LIKELY BE DRY...AND WETTING FOOTPRINTS FARTHER EAST WILL LIKELY BE SMALL. THURSDAY AND FRIDAY...WEAKER WINDS ARE EXPECTED IN THE WAKE OF THE EXITING UPPER TROUGH. HOWEVER...THE GFS AND ECMWF PROJECT A WEAK UPPER LOW TO APPROACH SLOWLY FROM THE WEST. THIS SHOULD KEEP THE DRY LINE ACTIVE ACROSS THE PLAINS WITH SHOWERS AND THUNDERSTORMS POSSIBLE. IF THIS LOW IS STRONG ENOUGH AS PROGGED BY THE ECMWF...IT COULD DRAW ENOUGH MOISTURE INTO CENTRAL AREAS FOR DRY THUNDERSTORMS. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING ZONES...NMZ101>107-109. WIND ADVISORY UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING ZONES... NMZ501>507-510>519-521>532. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT JUN 14 2014 NMZ501>540-151200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MDT SAT JUN 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM 1000 AM TO 900 PM MDT FOR ALL OF NORTHERN AND PORTIONS OF CENTRAL NEW MEXICO WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AND TUESDAY ACROSS THE EASTERN HIGHLANDS AND PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 40
2 high wind. Local standard time, as filed.
Sierra Blanca Regional Airport.
Gallup.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512798, 512799.